Alert archive / New York / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Albany, NY

April 27, 201113 counties in New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this flash flood watch at Apr 27, 2011, 5:01 PM EDT for 13 counties in New York; Bennington County, Windham County, Vermont. It took effect at Apr 27, 2011, 8:00 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2011, 5:01 PM EDT (21:01 UTC)
In effect from
Apr 27, 2011, 8:00 PM EDT
Expired
Apr 28, 2011, 3:21 PM EDT
In force
19 hr
Issued by
NWS Albany, NY
Flood severity
None

Counties Albany County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood watch went out at Apr 27, 1:58 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 27, 1:58 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
158 PM EDT WED APR 27 2011

.SYNOPSIS...
A WARM AND HUMID DAY IS ON TAP WITH THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE WEST LATE
TONIGHT AND CROSS THE REGION THURSDAY AFTERNOON AND EVENING
ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF THIS
COLD FRONT A MORE SEASONABLE AIRMASS WILL BE USHERED INTO THE
REGION AS WE HEAD INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 130 PM EDT...SKIES ARE PARTLY TO MOSTLY CLOUDY ACROSS THE
REGION...WITH TEMPERATURES GENERALLY RANGING FROM 75-80 IN
VALLEYS...AND LOWER 70S FOR HIGHER ELEVATIONS WITHIN PORTIONS OF
THE ADIRONDACKS AND WESTERN NEW ENGLAND. ISOLATED...GENERALLY LOW
TOPPED SHOWERS AND SPOTTY DRIZZLE HAVE DEVELOPED ACROSS PORTIONS
OF THE EASTERN CATSKILLS AND MID HUDSON VALLEY REGION.

OVER THE NEXT 1-3 HOURS...ISOLATED SHOWERS WHICH HAVE DEVELOPED
SHOULD CONTINUE ADVECTING GENERALLY NORTH...AND MAY EXPAND A BIT
IN AREAL COVERAGE A BIT ACROSS HIGHER ELEVATIONS. IT APPEARS THAT
THE THREAT FOR THUNDER WILL BE LOW ACROSS SOUTHERN AREAS...WHERE A
STRONGER LOW LEVEL INVERSION FROM A MARINE INFLUENCED AIRMASS MAY
MITIGATE CLOUD DEPTH. HOWEVER...A SLIGHTLY BETTER THREAT FOR
TALLER CLOUDS...AND POTENTIAL THUNDER WILL EXIST ACROSS PORTIONS
OF THE WESTERN ADIRONDACKS. SO...HAVE GENERALLY KEPT MENTION OF
ISOLATED THUNDER THROUGH LATE AFTERNOON LIMITED TO THE WESTERN
DACKS.

THE THREAT FOR SHOWERS MAY ALSO BE MORE LIMITED ACROSS WESTERN NEW
ENGLAND...WHERE AGAIN A MORE MARINE INFLUENCED BOUNDARY LAYER MAY
LIMIT INSTABILITY. IF ANYTHING...PERHAPS SOME AREAS OF
DRIZZLE/LIGHT SHOWERS COULD OCCUR ACROSS SOUTH/EAST FACING SLOPES
OF THE BERKS/GREENS.

AS FOR TEMPS...IT APPEARS MOST TEMPS MAY INCREASE ANOTHER 1-3
DEGREES FROM CURRENT LEVELS...WITH MANY MAXES NEARING OR SLIGHTLY
EXCEEDING 80 CLOSE TO THE CAPITAL REGION AND VALLEY REGIONS NORTH
AND WEST. FURTHER SOUTH AND EAST...TEMPS MAY ACTUALLY REMAIN
STEADY...OR PERHAPS EVEN FALL A BIT EAST OF THE HUDSON RIVER AS AN
INCREASING SSE FLOW ADVECTS SLIGHTLY COOLER AIR INTO THE REGION
FROM THE NEARBY ATLANTIC.

PREVIOUS DISCUSSION FOLLOWS...

AS OF 1030 AM...WARM FRONT TO THE NORTH WITH SOUTHERLY FLOW
CONTINUEING TO ADVECT WARM...HUMID AIR. STRATUS IN THE SOUTHERN
HALF OF THE CWA SHOWING SOME DOWNSLOPING ON VIS IMGY. AREAS NORTH
MOSTLY SUNNY...ALLOWING FOR MORE HEATING AND INCREASED
INSTABILITY FOR THIS AFTERNOON. NO FEATURE IN THE AREA TO IGNITE
CONVECTION...SO WILL DEPEND ON DIURNAL HEATING. DECREASED CHC
POPS TO THIS AFTERNOON AS IT MAY TAKE TIME TO ERODE THE CAP SHOWN
ON 12Z KALB SOUNDING.

AS OF 730 AM...STRATUS MOVING NORTH IN THE HUDSON VALLEY FROM
SOUTHERN NY. LOW CLOUDS MAY BE SLOW TO ERODE THIS MORNING.
SOUTHERLY FLOW WILL CONTINUE THROUGHOUT THE DAY.

THE NAM HAS A BETTER HANDLE OF THE POSITION OF THE WARM FRONT WHICH
IS STRUGGLING TO MAKE IT ACROSS THE NORTHERN PORTION OF THE FORECAST
AREA. THE NAM DOES INDICATE THE BOUNDARY WILL MOVE TO THE NORTH
THIS MORNING ALLOWING THE NORTHERN PORTION OF THE FORECAST TO
EXPERIENCE THE WARM AND HUMID AIRMASS TODAY.

AS FOR CONVECTION TODAY...NOT EXPECTING WIDESPREAD COVERAGE BUT
DEFINITELY CAN NOT RULE OUT CONVECTION WITH BROAD SOUTHERLY FLOW
IN THE WARM SECTOR ALONG WITH HELP FROM DIURNAL HEATING. 21Z SREF
INDICATES PROBABILITIES OF 50-70 PERCENT FOR MOST UNSTABLE CAPE TO
REACH 1000 J/KG THIS AFTERNOON WITH 90+ PERCENT ACROSS MUCH OF
FORECAST FOR 500 J/KG. THE STORM PREDICTION CENTER HAS AREA IN
SLIGHT RISK FOR SEVERE THUNDERSTORMS AND WILL KEEP MENTION OF THIS
IN OUR HAZARDOUS WEATHER OUTLOOK.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
THE LONGWAVE TROUGH WILL FINALLY MAKES PROGRESS EASTWARD AS A
POTENT SHORT WAVE ROTATES THROUGH. LOOKING AT WATER VAPOR CAN SEE
SHORT WAVE MOVING ACROSS THE TEXAS PANHANDLE AND OKLAHOMA EARLY
THIS MORNING. THE SURFACE LOW ASSOCIATED WITH THE SHORT WAVE WILL
HEAD NORTHEASTWARD TODAY AND MERGE WITH THE LOW OVER THE UPPER
MID-WEST AND WESTERN GREAT LAKES REGION. THIS NEW LOW WILL HEAD
INTO EASTERN CANADA THURSDAY WITH ITS ASSOCIATED COLD FRONT MOVING
EASTWARD ACROSS THE REGION ACCOMPANIED BY SHOWERS AND THUNDERSTORMS.
PRECIPITABLE WATER VALUES WILL INCREASE TO 1 1/2 TO 1 3/4 INCHES
AHEAD OF THE COLD FRONT THUS VERY HEAVY DOWNPOURS ARE EXPECTED
WITH THE STORMS AND HAVE ADDED THAT TO THE FORECAST FOR THURSDAY.

THERE SHOULD BE A BIT OF A BREAK BETWEEN THE CONVECTION THIS
EVENING AND THE CONVECTION ASSOCIATED WITH THE APPROACHING COLD
FRONT MOVES IN LATE AT NIGHT THEN MAKES STEADY PROGRESS EASTWARD
THURSDAY. LIMITED AFTERNOON HEATING AND A MOIST PRE-FRONTAL
BOUNDARY LAYER...MODEST INSTABILITY 500 TO 1000 J/KG MIXED-LAYER
CAPE WILL SUPPORT AN INCREASE IN STORM COVERAGE AND INTENSITY WITH
THE HELP OF DAYTIME. THE STORM PREDICTION CENTER HAS AREA IN SLIGHT
RISK FOR SEVERE THUNDERSTORMS AND WILL KEEP MENTION OF THIS IN
OUR HAZARDOUS WEATHER OUTLOOK.

WITH THE PASSAGE OF THE COLD FRONT A SEASONABLE AIRMASS WILL BE
USHERED IN. RIDGING WILL TRY TO BUILD IN AT THE SURFACE FRIDAY
AFTERNOON AND NIGHT HOWEVER THE UPPER TROUGH AXIS WILL SWING
THROUGH. SOME SHOWERS ARE EXPECTED AS A RESULT ESPECIALLY ACROSS
THE HIGHER TERRAIN NORTH AND WEST OF THE CAPITAL DISTRICT DURING
THE AFTERNOON INTO THE EVENING WITH THE HELP OF DAYTIME HEATING.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE SOUTHWEST ON
SATURDAY ACCOMPANIED BY A RIDGE ALOFT...WHICH SHOULD RESULT IN
MOSTLY SUNNY SKIES...WITH SEASONABLE TEMPERATURES AND BRISK NORTH
WESTERLY WINDS. HIGHS WILL RANGE FROM THE UPPER 50S ACROSS THE
ADIRONDACKS TO NEAR 70 IN THE HUDSON VALLEY SOUTH OF ALBANY. DURING
THE AFTERNOON...SOME HIGH CLOUDS MAY BEGIN TO STREAM INTO THE REGION
FROM THE NORTHWEST.

SATURDAY EVENING SHOULD START OUT WITH SOME HIGH CLOUDS WHICH
WILL THICKEN AND LOWER TOWARD MORNING. LOWS WILL RANGE FROM
THE UPPER 20S TO THE LOWER 40S.

THE GFS AND ECMWF MODELS DIFFER ON WHEN THE NEXT FRONTAL SYSTEM
WILL AFFECT THE REGION...THE GFS IS FASTER AND BRINGS THE LOW
CLOUDS AND PRECIP IN BY SUNDAY AFTERNOON WHILE THE ECMWF HOLDS IT
BACK UNTIL EVENING. THUS SUNDAY COULD BE DRY DURING MUCH OF THE
DAY UNDER SOME HIGH AND MIDLEVEL CLOUDS. WE WILL GO FOR A SLIGHT
CHANCE POP EXCEPT IN THE WEST WHERE THERE IS A GREATER LIKELIHOOD
OF SHOWERS. IT COULD TURN OUT TO BE A RATHER PLEASANT DAY WITH
HIGHS FROM AROUND 60 IN THE ADIRONDACKS TO AROUND 70 IN THE HUDSON
VALLEY. THE FRONT WILL BE CLOSE ENOUGH TO WARRANT A CHANCE POP
FOR SUNDAY NIGHT THROUGH TUESDAY AS THE FRONTAL SYSTEM SLOWLY MAKES
ITS WAY THROUGH THE REGION. LOWS SUNDAY NIGHT WILL MOSTLY BE IN THE
40S WITH HIGHS MONDAY FROM THE MID 50S TO THE UPPER 60S. MONDAY
NIGHT WILL BE COOLER...ESPECIALLY NORTH...WITH LOWS FROM THE LOWER
30S TO THE MID 40S. TUESDAY LOOKS TO BE A CLOUDY DAY WITH A LINGERING
CHANCE OF SHOWERS AND HIGHS IN THE 50S AND LOW 60S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UNSETTLED WEATHER WILL CONTINUE AFFECT ALL TERMINALS WITH VFR FLIGHT
CONDITIONS DETERIORATING TO MVFR THIS EVENING AS SHOWERS AND TSTMS
MOVE OVER THE REGION.

ISOLATED SHOWERS WILL DEVELOP THIS AFTERNOON...SO HAVE INCLUDED VCSH
AT ALL TERMINALS. ISOLATED TSTMS MAY DEVELOP LATE IN THE AFTERNOON
INTO EVENING...HAVE THEREFORE INCLUDED CB AT KPOU/20Z AND
KALB/KGFL/23Z. BETTER CHC OF PRECIP AND CB OVERNIGHT INTO THURSDAY
MORNING AS A COLD FRONT APPROACHES. AFTER MIDNIGHT...CONDITIONS WILL
DETERIORATE TO IFR AND BE SLOW TO IMPROVE TO MVFR THURSDAY MORNING.

WINDS WILL CONTINUE FROM THE SOUTH THROUGH THURSDAY MORNING. WIND
SPEEDS EXPECTED 9-14 KTS THIS AFTERNOON WITH GUSTS 15-25 KTS. GUSTS
EXPECTED TO SUBSIDE OVERNIGHT...BUT SUSTAINED WINDS WILL CONTINUE AT
5-10 KTS. WITHIN SHOWERS AND TSTMS WIND GUSTS OF 30+KTS POSSIBLE.
LATE THURSDAY MORNING...SOUTHERLY WINDS WILL STRENGTHEN WITH GUSTS
RETURNING. LLWS COULD BE AN ISSUE NEAR COLD FRONTAL PASSAGE LATE
THURSDAY MORNING.

OUTLOOK...
THU NIGHT...VFR/MVFR...CHC -SHRAS MAINLY IN THE EVENING. WINDY.
FRI...VFR/MVFR...CHC -SHRA MAINLY IN THE AFTERNOON. WINDY.
SAT...VFR...NO SIG WX.
SUN...VFR...SLIGHT CHC -SHRA.
SUN NIGHT-MON...VFR/MVFR...CHC -SHRA.

&&

.FIRE WEATHER...
A WARM AND HUMID DAY IS ON TAP WITH THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS. A COLD FRONT WILL APPROACH FROM THE WEST LATE
TONIGHT AND CROSS THE REGION THURSDAY AFTERNOON AND EVENING
ACCOMPANIED SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF THIS COLD
FRONT A MORE SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS
WE HEAD INTO THE WEEKEND.

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY FOR
HAMILTON...NORTHERN FULTON...HERKIMER ...NORTHERN WARREN AND
NORTHERN WASHINGTON COUNTIES FOR RUNOFF FROM RAINFALL AND SNOWMELT.

FLOODING ON SEVERAL RIVERS INCREASED IN SEVERITY FROM MINOR TO
MODERATE DUE TO ADDITIONAL RAINFALL FROM THE STORMS TUESDAY
AFTERNOON AND EVENING. INCLUDED ARE THE HUDSON RIVER AT NORTH CREEK
AND HINCKLEY RESERVOIR. IN ADDITION TO HINCKLEY...THE GREAT
SACANDAGA LAKE AND LAKE DELTA ARE ALL FULL AND SPILLING OVER...WITH
FLOODING DOWNSTREAM ON THE WEST CANADA AND HEADWATERS OF THE MOHAWK
RIVER. SOME FLOODING IS ALSO LIKELY TO OCCUR FROM THE HUDSON RIVER
ON THE STILLWATER FLATS NEAR THE SARATOGA BATTLEFIELD.

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY INTO THIS
EVENING WITH A MUCH GREATER LIKELIHOOD LATE TONIGHT AND THURSDAY AS
A COLD FRONT APPROACHES AND MOVES THROUGH. PRECIPITABLE WATER VALUES
WILL INCREASE TO 1 1/2 TO 1 3/4 INCHES AHEAD OF THE COLD FRONT THUS
VERY HEAVY DOWNPOURS ARE EXPECTED. DEPENDING ON WHERE THE HEAVY
RAINFALL OCCURS IT COULD WORSEN THE FLOODING.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/KL
NEAR TERM...KL/KGM/IAA
SHORT TERM...IAA
LONG TERM...RCK
AVIATION...RCK/KGM
FIRE WEATHER...IAA
HYDROLOGY...IAA/RCK
Hazardous weather outlook, Apr 27, 12:01 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1201 PM EDT WED APR 27 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1201 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH A FEW STRONG TO SEVERE STORMS POSSIBLE ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE CHANCE FOR THUNDERSTORMS THURSDAY WITH STRONG TO
SEVERE STORMS POSSIBLE ALONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:58 PM EDTSpecial Weather StatementALYHamilton, Herkimer47 min
Apr 26, 9:41 PM EDTRiver Flood WarningALYOneida4 days
Apr 26, 10:16 PM EDTSpecial Weather StatementALYSchoharie29 min
Apr 26, 10:21 PM EDTSevere Thunderstorm WarningALYSchoharie39 min
Apr 27, 1:08 AM EDTRiver Flood WarningALYWarren3 days
Apr 27, 6:52 AM EDTRiver Flood WarningALYSaratoga, Washington10 days
Apr 27, 8:23 AM EDTRiver Flood WarningALYSaratoga, Warren4 days
Apr 27, 8:53 AM EDTRiver Flood WarningALYHamilton47 hr
Apr 27, 11:41 AM EDTRiver Flood WarningALYHerkimer8 hr
Apr 27, 12:00 PM EDTRiver Flood WarningALYHamilton6 days
Apr 27, 12:14 PM EDTRiver Flood WarningALYAlbany, Rensselaer, Saratoga4 days
Apr 27, 3:40 PM EDTRiver Flood WarningALYHerkimer, Montgomery, Oneida66 hr
Apr 27, 12:48 AM EDTSpecial Weather StatementALYBerkshire27 min

Nearby

Flash Flood Watches in New York, 2011Flash Flood Watches in Vermont, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.